MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 APICAL CUFF; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE 3 APICAL CUFF; VENTRICULAR (ASSIST) BYPASS
Model Number 106522
Medical Device Problem Codes Fluid/Blood Leak (1250); Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 07/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the patient experienced persistent bleeding between the metal at the cuff post-op.The heartmate 3 was initially engaged with the apical cuff then the cuff was removed with unlocking tool after difficulty getting the tool to disengage the locking mechanism.The implant approach was via intercostal, bilateral thoracotomy.The pump engaged again but the patient continued to bleed around the pump.This is thought to be due to poor engagement between the pump/cuff.Additional information: the pump was not replaced and the bleeding resolved after umbilical tape was used around inflow cannula to secure the pump and apical cuff engagement and resolve bleeding.The patient is stable.
 
Event or Problem Description
Related manufacturer report number: 2916596-2020-03811.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: a specific cause for the report of a blood leak between the apical cuff and the pump during implant could not be conclusively determined through this evaluation.It was reported that the patient experienced persistent bleeding between the metal at the cuff during implantation on (b)(6) 2020.The heartmate 3 pump was initially engaged with the apical cuff without difficulty and then was removed with the unlocking tool after difficulty getting the tool to disengage the locking mechanism.The pump was engaged again a second time, however the patient continued to have bleeding around the pump, thought to be due to poor engagement between the pump and the apical cuff.Per additional information from the account, the patient is stable.The bleeding between the apical cuff and the pump resolved after umbilical tape was used on the area where the apical cuff and inflow cannula meet.The patient is ongoing on heartmate 3 left ventricular assist system, serial number (b)(6).The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.Additionally, review of the lvad final assembly device history records showed that the cuff lock installed on (b)(6) passed all inspection and testing steps.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu), is currently available.Section 1 ¿introduction¿ of this document lists bleeding as an adverse event that may be associated with the use of the heartmate 3 lvas.Section 5 ¿surgical procedures¿ (under ¿preparing the ventricular apex site¿) contains information regarding the preparation of the ventricular apex site, including how to affix the apical cuff to the left ventricle.This section cautions that after the apical cuff has been sewn to the heart, the metal ring on the apical cuff should extend above the felt surface to allow proper engagement and locking with the slide lock of the heartmate 3 lvad.Ensure that apposition between the myocardial tissue and the cuff felt is continuous and sufficiently forceful to prevent bleeding.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 APICAL CUFF
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key10372525
Report Number2916596-2020-03820
Device Sequence Number3619400
Product Code DSQ
UDI-Device Identifier05415067030801
UDI-Public05415067030801
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/11/2022
Device Model Number106522
Device Catalogue Number106522US
Device Lot Number7331901
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/24/2020
Supplement Date Received by Manufacturer03/29/2021
05/03/2022
Initial Report FDA Received Date08/06/2020
Supplement Report FDA Received Date03/30/2021
05/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/10/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LVAS KIT, HM3; LVAS KIT, HM3
Outcome Attributed to Adverse Event Hospitalization;
Patient Age61 YR
Patient SexMale
Patient Weight77 KG